Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 165, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2016, 1:26 PM EDT for 4 counties in South Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2016, 1:26 PM EDT (17:26 UTC)
- Expired
- Jul 21, 2016, 2:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Clarendon County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1413 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
802
WUUS52 KCAE 211726
SVRCAE
SCC017-027-079-085-211830-
/O.NEW.KCAE.SV.W.0165.160721T1726Z-160721T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
126 PM EDT THU JUL 21 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
WEST CENTRAL CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 230 PM EDT
* AT 125 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
ST. MATTHEWS...OR 15 MILES NORTHEAST OF BROOKDALE...DRIFTING
SOUTHWARD AT AROUND 5 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PINEWOOD...CAMERON...PAXVILLE AND WEDGEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR UPPER AREAS OF LAKE MARION...GET AWAY FROM THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3366 8029 3356 8057 3356 8060 3355 8061
3351 8070 3352 8069 3354 8072 3378 8079
3389 8052
TIME...MOT...LOC 1725Z 339DEG 7KT 3368 8065
HAIL...0.75IN
WIND...60MPH
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:20 AM EDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 21, 8:20 AM EDT, 5 hours 6 minutes before
Area Forecast Discussion National Weather Service Columbia SC 820 AM EDT THU JUL 21 2016 .SYNOPSIS... Atlantic high pressure will build into the southeastern states through the weekend. Scattered thunderstorms and above normal temperatures will persist into early next week. && .NEAR TERM /THROUGH TONIGHT/... A large dome of high pressure will remain over the central and southern states as an upper trough along the coast pushes offshore. At the surface...high pressure will ridge into the region from the western atlantic. We will be on the east side of the upper ridge with weak short wave energy forecast to cross the area today. The atmosphere will remain moist and moderately unstable with precipitable water values ranging from 1.30 inches over the Pee Dee region to around 2.00 inches across the CSRA. Currently a few showers and thunderstorms continue across the southern Midlands with a general weakening tread. Expect isolated cells through the morning hours as outflow boundaries continue intersecting and generating new cells. For this afternoon and evening with deepest moisture in the southern portion of the area...have kept the pops ranging from 30 percent south to around 20 percent north. Cannot rule out at least isolated severe storms given steep low level lapse rates...forecast inverted V sounding... coupled with moderate instability. Weak upper level divergence is forecast across the southern part of the forecast area. Afternoon highs should range through the 90s with lows tonight in the low to mid 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... The massive upper ridge is forecast to hold over the central and southern states with Bermuda high ridging into the southeastern states. Models indicate a lee side trough over the Carolinas. Precipitable water values across the area on Friday are forecast to drop below 1.5 inches, which is normal for late July. This in addition to subsidence from the ridge should limit convective activity so have maintained only slight chance pops. Still expect above normal temperatures with highs in the mid to upper 90s and lows in the 70s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... The main forecasting concern in the long term is the heat over the weekend. An upper ridge over the center of the country will build eastward while a lee trough sits over the area at the surface. This pattern will promote temperatures in/near the triple digits Saturday and Sunday. Peak heat indices are generally expected to be around 105 to 109 on Saturday and Sunday. A heat advisory may be needed as we head into the weekend. Moisture will increase Saturday and Sunday with precipitable water values returning to near 1.9 inches. Strong heating combined with convergence into the trough and moderate instability will promote diurnal convection, although the upper ridge may cap convection. The upper ridge will begin to weaken early next week which should lead to increased thunderstorm chances and slightly cooler temperatures. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... VFR conditions through the TAF period...with low potential for thunderstorms at taf sites. Weak surface boundary remains across the area with a few showers and thunderstorms currently located between all the terminals. With moderate instability across the area today and the remains of the surface boundary slowly pushing southward expect some afternoon thunderstorms to develop. Best chance will be OGB/AGS/DNL and have included VCTS from 20z through 21/00z. Fog potential tonight will again depend on afternoon rainfall and convective debris so will continue to monitor. EXTENDED AVIATION OUTLOOK...Restrictions possible in afternoon and evening convection and Thursday...with lower chances Friday through Sunday. Potential for early morning fog/stratus...mainly AGS/OGB. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 21, 4:37 AM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 437 AM EDT THU JUL 21 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 437 AM EDT THU JUL 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS THIS AFTERNOON MAY PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 21, 7:43 AM EDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
743 AM EDT THU JUL 21 2016
SCZ030-211245-
AIKEN-
743 AM EDT THU JUL 21 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AIKEN COUNTY...
AT 742 AM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF RIDGE
SPRING...OR 12 MILES SOUTHWEST OF BATESBURG...MOVING SOUTH AT 10 MPH.
WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AIKEN.
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM. FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN
STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.
LAT...LON 3378 8169 3380 8164 3377 8150 3360 8138
3354 8174
TIME...MOT...LOC 1142Z 347DEG 9KT 3374 8164
HCLocal storm report, Jul 21, 8:58 AM EDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
858 AM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 7 SE PATRICK 34.52N 79.95W
07/20/2016 CHESTERFIELD SC UTILITY COMPANY
UTILITY REPORTED SEVERAL OUTAGES DUE TO
TREES DOWN ON POWER LINES BETWEEN PATRICK
AND SOCIETY HILL. .
&&
LCVLocal storm report, Jul 21, 10:08 AM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1008 AM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND DMG 10 E MCCORMICK 33.94N 82.13W
07/20/2016 MCCORMICK SC DEPT OF HIGHWAYS
REPORTED SEVERAL TREES AND LIMBS DOWN ON
UPPER MILL ROAD NEAR HWY. 67. .
&&
LCVLocal storm report, Jul 21, 10:10 AM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1010 AM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND DMG 8 NE PLUM BRANCH 33.91N 82.15W
07/20/2016 EDGEFIELD SC UTILITY COMPANY
REPORTED APPROXIMATELY 100 OUTAGES DUE TO
TREES AND LIMBS DOWN ON POWER LINES IN THE
AREA OF GILCHRIST ROAD...GASTON ROAD AND
MOLEAN LANE.
&&
LCVSpecial weather statement, Jul 21, 1:09 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 109 PM EDT THU JUL 21 2016 SCZ028-031-036>038-211800- CLARENDON-RICHLAND-CALHOUN-SUMTER-ORANGEBURG- 109 PM EDT THU JUL 21 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGEBURG... SOUTHEASTERN CALHOUN...SOUTHEASTERN RICHLAND...WEST CENTRAL CLARENDON AND SOUTHWESTERN SUMTER COUNTIES... AT 108 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTH OF ELLOREE... OR 18 MILES NORTHEAST OF BROOKDALE...MOVING SOUTHEAST AT 5 MPH. WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUMMERTON...PINEWOOD AND CAMERON. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. IF YOU ARE ON OR NEAR LAKE MARION...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. LAT...LON 3375 8075 3384 8050 3363 8030 3350 8070 TIME...MOT...LOC 1708Z 336DEG 6KT 3369 8058 LCV
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:54 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 33 min |
| Jul 21, 1:34 AM EDT | Special Weather Statement | CAE | Newberry | 56 min |
| Jul 21, 6:36 AM EDT | Special Weather Statement | CAE | Saluda | 54 min |
| Jul 21, 7:43 AM EDT | Special Weather Statement | CAE | Aiken | 62 min |
| Jul 21, 1:09 PM EDT | Special Weather Statement | CAE | Calhoun | 51 min |
| Jul 21, 1:52 PM EDT | Areal Flood Advisory | CAE | Sumter | 113 min |
| Jul 21, 2:02 PM EDT | Special Weather Statement | CAE | Richland | 58 min |
| Jul 21, 2:17 PM EDT | Special Weather Statement | CAE | McCormick | 43 min |
| Jul 21, 3:35 PM EDT | Special Weather Statement | CAE | Richland | 55 min |
| Jul 21, 3:40 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 26 min |
| Jul 21, 4:35 PM EDT | Special Weather Statement | CAE | Clarendon | 55 min |
| Jul 21, 4:43 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 20 min |
| Jul 21, 4:54 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 35 min |
| Jul 21, 5:39 PM EDT | Special Weather Statement | CAE | Edgefield | 66 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.